Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 65, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2014, 7:37 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2014, 7:37 PM MDT (01:37 UTC)
- Expired
- May 24, 2014, 8:30 PM MDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 181 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:43 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 953 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
866 WUUS54 KMAF 250137 SVRMAF NMC015-TXC109-250230- /O.NEW.KMAF.SV.W.0065.140525T0137Z-140525T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 737 PM MDT SAT MAY 24 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS... CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 830 PM MDT/930 PM CDT/ * AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF CARLSBAD CAVERNS NATIONAL PARK...OR 8 MILES NORTHEAST OF PINE SPRINGS...MOVING NORTHEAST AT 35 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... CARLSBAD CAVERNS NATIONAL PARK... WHITES CITY... CAVERN CITY AIR TERMINAL... CARLSBAD... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING/1000 PM CDT SATURDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3257 10434 3240 10408 3184 10465 3195 10482 TIME...MOT...LOC 0137Z 217DEG 31KT 3197 10467 $$
1 follow-up statement
554 WWUS54 KMAF 250200 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 800 PM MDT SAT MAY 24 2014 NMC015-TXC109-250230- /O.CON.KMAF.SV.W.0065.000000T0000Z-140525T0230Z/ CULBERSON-EDDY- 800 PM MDT SAT MAY 24 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT/930 PM CDT/ FOR CENTRAL EDDY AND NORTH CENTRAL CULBERSON COUNTIES... AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CARLSBAD CAVERNS NATIONAL PARK...OR ABOUT 22 MILES NORTHEAST OF PINE SPRINGS...MOVING NORTHEAST AT 35 MPH. VERY HEAVY RAIN IS POSSIBLE WITH THIS STORM. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WALNUT CANYON...WHITES CITY...CAVERN CITY AIR TERMINAL...CARLSBAD AND LIVING DESERT STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING/1000 PM CDT SATURDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3257 10434 3240 10408 3184 10465 3195 10482 TIME...MOT...LOC 0159Z 217DEG 31KT 3212 10454 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:40 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 24, 5:40 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT Sat May 24 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Concern for the evening and overnight is the potential for tstms.
SHRA/TSRA are just sw of MAF moving NE could result in brief
lighting thru 02Z. Otherwise potential for tstms will be late
tonight and included TEMPO groups after 09Z along with MVFR CIGS,
except at FST.
&&
.PREV DISCUSSION... /ISSUED 246 PM CDT Sat May 24 2014/
DISCUSSION...
A bit busy so will keep this short. Not much has changed with the
forecast reasoning tonight into Monday with the deep upper low
over NM/AZ continuing to provide southerly flow and instability
with scattered showers and thunderstorms to much of the CWA. Shear
values are high enough that there will be a tornado threat, but
despite Tornado Watch #181 reaching up in southeastern New Mexico,
the main TOR threat will be along and south of an outflow boundary
currently near the Pecos River. Winds behind this boundary have
been an impressive 20-30kts from the northeast but it should stall
soon and begin to lift north exposing the southern portions of the
watch to the directional shear needed for a tornado threat. The
northern portion of the tornado watch may see more of a severe
threat given the surface cold pool behind the outflow boundary
keeping convection elevated. In addition to the severe threat,
there have been recent rains of 1-3 inches from southeastern New
Mexico across the northern Permian Basin which have moistened the
soil enough to enhance the flash flood threat. By no means is the
drought over, but these rains will make flooding easier in the
northern CWA so areas from Hobbs to Snyder need to be aware for
the potential for flash flooding mainly in urban areas with poor
drainage and low water crossings.
Highest rain chances will be the next 24 hours with the axis of
rain shifting to the east by Monday as the upper low finally
begins to move east into the plains. Increasing upper heights will
allow highs to rise back to near normal but the approaching upper
ridge is not very strong so very seasonal temps can be expected
the remainder of next week. Somewhat unusual for late May, we also
have to keep an eye on the eastern Pacific where a tropical system
is forecast to move north and may make landfall into northern
Mexico the middle of next week. This could spread moisture as far
east as west Texas and bring another chance for rain.
Hennig
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Reagan...Scurry...Upton...Ward...Winkler.
&&Hazardous weather outlook, May 24, 2:09 PM MDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT SAT MAY 24 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 309 PM CDT SAT MAY 24 2014 /209 PM MDT SAT MAY 24 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TO CONTINUE INTO TONIGHT ACROSS MUCH OF THE AREA. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. SOME STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO AROUND 60 MPH. AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN. TORNADO WATCH 181 IS IN EFFECT UNTIL 10 PM CDT/9 PM MDT. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY RAINFALL WILL AGAIN BE POSSIBLE...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 24, 5:53 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL IRAAN 30.91N 101.90W
05/24/2014 E1.00 INCH PECOS TX FIRE DEPT/RESCUE
IRAAN FIRE DEPT REPORTED QUARTER SIZE HAIL
&&
MHLocal storm report, May 24, 6:59 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
759 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 7 WSW SHEFFIELD 30.65N 101.93W
05/24/2014 E1.75 INCH TERRELL TX TRAINED SPOTTER
SPOTTER REPORTS GOLFBALL HAIL NEAR SHEFFIELD
&&
MHSpecial weather statement, May 24, 7:06 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CDT SAT MAY 24 2014
TXZ070-250130-
REAGAN-
806 PM CDT SAT MAY 24 2014
...STRONG THUNDERSTORMS ACROSS SOUTH REAGAN COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AT 805 PM CDT...A STRONG STORM IS NEARING BIG LAKE. GUSTY WINDS...
HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3108 10128 3108 10162 3129 10167 3141 10126
3108 10127
TIME...MOT...LOC 0106Z 261DEG 13KT 3114 10153Special weather statement, May 24, 7:12 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 812 PM CDT SAT MAY 24 2014 TXZ075-250145- PECOS- 812 PM CDT SAT MAY 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING SOUTH CENTRAL PECOS COUNTY UNTIL 845 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL PECOS COUNTY AT 812 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3060 10249 3032 10245 3033 10275 3053 10278 TIME...MOT...LOC 0112Z 262DEG 19KT 3043 10265
Local storm report, May 24, 7:21 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL SHEFFIELD 30.69N 101.82W
05/24/2014 E1.50 INCH PECOS TX TRAINED SPOTTER
SPOTTER REPORTS PING PONG BALL SIZE HAIL IN SHEFFIELD
&&
MHLocal storm report, May 24, 7:29 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 1 S MCCAMEY 31.12N 102.22W
05/24/2014 E1.00 INCH UPTON TX TRAINED SPOTTER
&&
AMBER.HLUCHANThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:32 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 58 min |
| May 24, 7:47 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| May 24, 8:27 PM MDT | Flash Flood Warning | MAF | Eddy | 5 hr |
| May 24, 8:31 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 59 min |
| May 24, 8:33 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 57 min |
| May 24, 9:32 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 58 min |
| May 24, 10:30 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 60 min |
| May 24, 11:14 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 61 min |
| May 24, 6:16 PM MDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
| May 24, 6:45 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
| May 24, 7:06 PM MDT | Special Weather Statement | MAF | Reagan | 24 min |
| May 24, 7:11 PM MDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| May 24, 7:12 PM MDT | Special Weather Statement | MAF | Pecos | 33 min |
| May 24, 7:16 PM MDT | Severe Thunderstorm Warning | MAF | Reagan | 59 min |
| May 24, 7:17 PM MDT | Severe Thunderstorm Warning | MAF | Upton | 58 min |
| May 24, 7:27 PM MDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 63 min |
| May 24, 7:55 PM MDT | Special Weather Statement | MAF | Crockett | 35 min |
| May 24, 8:28 PM MDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 62 min |
| May 24, 9:00 PM MDT | Special Weather Statement | MAF | Crockett | 30 min |
| May 24, 9:23 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 52 min |
| May 24, 9:38 PM MDT | Areal Flood Advisory | MAF | Terrell | 5 hr |
| May 24, 9:48 PM MDT | Special Weather Statement | MAF | 42 min | |
| May 24, 10:08 PM MDT | Flash Flood Warning | MAF | Pecos, Terrell | 4 hr |
| May 24, 10:15 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
| May 24, 10:57 PM MDT | Special Weather Statement | MAF | Crockett | 48 min |
| May 24, 11:08 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 67 min |
| May 24, 11:50 PM MDT | Severe Thunderstorm Warning | MAF | Gaines | 55 min |
| May 25, 12:18 AM MDT | Special Weather Statement | MAF | Terrell | 57 min |
| May 25, 2:12 AM MDT | River Flood Warning | MAF | Crockett, Terrell | 51 hr |
| May 25, 3:44 AM MDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| May 25, 4:20 AM MDT | Special Weather Statement | MAF | Ector, Midland | 40 min |
| May 25, 4:28 AM MDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 25, 4:37 AM MDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| May 25, 6:12 AM MDT | Special Weather Statement | MAF | Pecos | 33 min |
| May 25, 6:18 AM MDT | Flash Flood Warning | MAF | Howard, Martin | 3 hr |
| May 25, 6:18 AM MDT | Severe Thunderstorm Warning | MAF | Pecos | 42 min |
| May 25, 6:40 AM MDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 25, 6:49 AM MDT | Special Weather Statement | MAF | Glasscock | 26 min |
| May 25, 6:51 AM MDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| May 25, 6:59 AM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 46 min |
| May 25, 7:02 AM MDT | Tornado Warning | MAF | Pecos | 28 min |
| May 25, 7:29 AM MDT | Flash Flood Warning | MAF | Ector, Midland | 4 hr |
| May 25, 7:43 AM MDT | Special Weather Statement | MAF | Pecos | 32 min |
| May 25, 9:01 AM MDT | Flash Flood Warning | MAF | Reagan | 4 hr |
| May 25, 9:47 AM MDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| May 25, 9:58 AM MDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 2 hr |
| May 25, 11:35 AM MDT | Special Weather Statement | MAF | Pecos | 40 min |
| May 25, 12:13 PM MDT | Special Weather Statement | MAF | Pecos | 47 min |
| May 25, 12:38 PM MDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 37 min |
| May 25, 12:42 PM MDT | Tornado Warning | MAF | Brewster, Pecos | 33 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.